MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE
Catalog Number 71675385
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.Based on the information provided, the unsatisfactory experience could be confirmed.The clinical/medical investigation concluded that two intra-operative fluoroscopy images were provided which appear to demonstrate the broken drill bit and lag screw intraoperatively during the placement of a short nail.Its not known at which state this image was taken.Per the instructions for use for intramedullary nail system ¿proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.Additionally, proper type and size of implant must be selected to insure effective treatment of patients.¿ all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the information provided, the root cause of the report fracture and the positioning issue was likely due to a procedural/user error.It is unclear if the instructions for use for intramedullary nail system was adhered to.The retained drill tip is comprised of stainless steel, are manufactured, and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.The broken drill tip was presumed retained as it was not noted it was removed, therefore, micro-motion and/or migration is unlikely.The surgeon completed the procedure after a significant delay with a smith and nephew back-up device.The patient impact was the retained tip, the modified surgery, and the significant surgical delay due to the difficult fracture reduction.Since it was reported that the patient was not injured as a result of these adverse events, no further clinical/medical evaluation is required at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that during a intertan nail procedure on left side, the nail intertan 10s 10mm x 20cm 125d was inserted and removed in the patient three times and extra reaming of the femoral canal, due to difficulty inserting.The patient was also repositioned.The procedure was resumed, after a significant delay, with the same implant.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).

Brand Name
INTERTAN 10S 10MM X 20CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18695323
Report Number1020279-2024-00356
Device Sequence Number8518574
Product Code JDS
UDI-Device Identifier00885556343647
UDI-Public00885556343647
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71675385
Device Lot Number22LSM0771
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2024
Supplement Date Received by Manufacturer03/13/2024
Initial Report FDA Received Date02/13/2024
Supplement Report FDA Received Date03/18/2024
Date Device Manufactured11/21/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown